Alert archive / Missouri / Frost Advisories in 2013

Frost Advisory 2, NWS Kansas City, MO

April 24, 20137 counties in Kansas; 29 counties in Missouri

NWS Kansas City, MO issued this frost advisory at Apr 24, 2013, 2:34 PM CDT for 7 counties in Kansas; 29 counties in Missouri. It took effect at Apr 25, 2013, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2013, 2:34 PM CDT (19:34 UTC)
In effect from
Apr 25, 2013, 3:00 AM CDT
Expired
Apr 25, 2013, 8:00 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
All 36 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Livingston County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Ray County, MO, Saline County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 67 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WWUS73 KEAX 241934
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 PM CDT WED APR 24 2013


KSZ025-057-060-102>105-MOZ001>005-011>015-020>023-028>032-037>040-
043>046-053-054-251000-
/O.NEW.KEAX.FR.Y.0002.130425T0800Z-130425T1400Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-HOLT-ANDREW-
DE KALB-DAVIESS-GRUNDY-BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-
PLATTE-CLAY-RAY-CARROLL-CHARITON-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...OVERLAND PARK...OLATHE...TARKIO...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...OREGON...SAVANNAH...
CAMERON...GALLATIN...JAMESPORT...TRENTON...ST. JOSEPH...
PLATTSBURG...HAMILTON...POLO...CHILLICOTHE...PARKVILLE...
PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...RICHMOND...
CARROLLTON...SALISBURY...KEYTESVILLE...KANSAS CITY...
INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...FAYETTE...
NEW FRANKLIN...RAYMORE...HARRISONVILLE...PLEASANT HILL...
WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...RICH HILL...CLINTON
234 PM CDT WED APR 24 2013

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM
CDT THURSDAY. 

* TIMING...FROM 3AM TO 9AM THURSDAY.

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOW TO MID 30S
  DURING THE EARLY MORNING HOURS.

* IMPACTS...PROLONGED COLD TEMPERATURES COULD DAMAGE SENSITIVE
  VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

PMM
2 follow-up statements
253 
WWUS73 KEAX 250224
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT WED APR 24 2013

KSZ025-057-060-102>105-MOZ001>005-011>015-020>023-028>032-037>040-
043>046-053-054-251030-
/O.CON.KEAX.FR.Y.0002.130425T0800Z-130425T1400Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-HOLT-ANDREW-
DE KALB-DAVIESS-GRUNDY-BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-
PLATTE-CLAY-RAY-CARROLL-CHARITON-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...OVERLAND PARK...OLATHE...TARKIO...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...OREGON...SAVANNAH...
CAMERON...GALLATIN...JAMESPORT...TRENTON...ST. JOSEPH...
PLATTSBURG...HAMILTON...POLO...CHILLICOTHE...PARKVILLE...
PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...RICHMOND...
CARROLLTON...SALISBURY...KEYTESVILLE...KANSAS CITY...
INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...FAYETTE...
NEW FRANKLIN...RAYMORE...HARRISONVILLE...PLEASANT HILL...
WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...RICH HILL...CLINTON
924 PM CDT WED APR 24 2013

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
THURSDAY. 

* TIMING...FROM 3AM TO 9AM THURSDAY.

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOW TO MID 30S 
  DURING THE EARLY MORNING HOURS. 

* IMPACTS...PROLONGED COLD TEMPERATURES COULD DAMAGE SENSITIVE 
  VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
171 
WWUS73 KEAX 250838
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 AM CDT THU APR 25 2013

KSZ025-057-060-102>105-MOZ001>005-011>015-020>023-028>032-037>040-
043>046-053-054-251300-
/O.EXT.KEAX.FR.Y.0002.000000T0000Z-130425T1300Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-HOLT-ANDREW-
DE KALB-DAVIESS-GRUNDY-BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-
PLATTE-CLAY-RAY-CARROLL-CHARITON-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...OVERLAND PARK...OLATHE...TARKIO...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...OREGON...SAVANNAH...
CAMERON...GALLATIN...JAMESPORT...TRENTON...ST. JOSEPH...
PLATTSBURG...HAMILTON...POLO...CHILLICOTHE...PARKVILLE...
PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...RICHMOND...
CARROLLTON...SALISBURY...KEYTESVILLE...KANSAS CITY...
INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...FAYETTE...
NEW FRANKLIN...RAYMORE...HARRISONVILLE...PLEASANT HILL...
WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...RICH HILL...CLINTON
338 AM CDT THU APR 25 2013

...FROST ADVISORY NOW IN EFFECT UNTIL 8 AM CDT THIS MORNING...

THE FROST ADVISORY IS NOW IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

* TIMING...THROUGH 8AM.

* TEMPERATURES...WILL FALL INTO THE MIDDLE TO UPPER 30S SHORTLY
  BEFORE DAYBREAK...LEADING TO PATCHY FROST.

* IMPACTS...COLD TEMPERATURES COULD DAMAGE SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

31

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this frost advisory went out at Apr 24, 12:44 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 24, 12:44 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1244 PM CDT Wed Apr 24 2013

.SHORT TERM...(Today and Tonight)
Issued at 343 AM CDT WED APR 24 2013

Morning water vapor imagery clearly depicts a minor shortwave across
south central Kansas rotating through the base of a much larger
upper trough over the central CONUS.  As this shortwave pivoted and
began to shift northeast early tonight, it produced a moderate band
of frontogenesis around 700mb. This elongated and narrow band of
precipitation slowly moved southeast through the CWA producing a
secondary round of very late season snow in the region. The
baroclinic leaf produced by this gradual mid-level cyclogenesis has
kept temperatures above freezing in many areas. However the western
edge of this cloud layer is now beginning to clear from west to east
and should result in at least an hour or two of below freezing
temperatures in western Missouri and eastern Kansas.

Today:  High pressure will swing through the Southern Plains keeping
surface winds from the west to southwest at times.  Temperatures
will remain some 10 to 15 degrees below normal despite ample
sunshine.

Tonight:  Yet another quick moving shortwave along the
Saskatchewan/Alberta border will dive southward later today. This
wave should have minimal impact on the area as it pulls a very weak
cold front into the CWA late this afternoon and evening. An isolated
shower can't be ruled out. Increased cloud cover along with light
winds are expected to keep temperatures well above freezing for much
of the nighttime hours. However after 09z there may be a very brief
window where temperatures will fall just below freezing in the
northwest corner of the CWA. Given the uncertainties of cloud cover
and the short duration of any below freezing temperatures, will hold
off on a freeze warning. Elsewhere in the CWA, temperatures a degree
or two above freezing will be likely, but with fairly mixed conditions
and decreasing moisture feel frost threat is low.

Thursday:  Surface high pressure will drift across the region as
warm advection aloft begins. Temperatures will increase a category
or two from those of today.

.LONG TERM...(Thursday through Tuesday)
Issued at 343 AM CDT WED APR 24 2013

Overall theme for the extended forecast is a warmup with above
average temperatures finally arriving by the weekend and extending
into next week. Medium range models showing better agreement between
model runs and with each other which leads to better confidence in
the forecast.

Thursday night-Friday:

Next chance for significant rainfall will occur during this time
frame as a compact vorticity max/shortwave eject out of the desert
southwest and tracks through KS/OK. Models have been trending slower
and see no reason not to follow. There will likely be little surface
reflection of this upper system as it moves across KS/OK. The
primary driving force for scattered convection will be moderate
isentropic ascent aided by modest southwesterly low-level jet.
Models now depict a weaker low-level jet which veers more than
previous runs. This orientation and evolution would tend to limit
how much moisture is transported northward and ultimately how
widespread the convection will be and amount of rainfall. With this
in mind have slowed arrival of convection as well as lowered QPF.

Saturday-Monday:

Warmer weather arrives for the weekend as a nearly zonal mid/upper
level flow with southerly boundary layer winds eliminates any threat
for cold air to filter in. A lack of any distinguishable shortwaves
and frontal boundaries sides on a dry forecast. Increased confidence
on going dry during this period, especially on Monday. Consensus on
temperatures look reasonable.

Tuesday:

While the medium range models continue to show timing differences
and evolution of the next upper trough which tracks through the
Northern Rockies and Northern Plains they have narrowed. Leaning
strongly towards the slower ECMWF which has shown better run-to-run
continuity than the GFS. The latter model has slowed down the
eastward movement of the upper trough and is now around 24 hours
slower in bringing precipitation into the CWA. Conceivable that
convection could hold off until Wednesday.

MJ

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1232 PM CDT WED APR 24 2013

VFR conditions will persist through the period. A clipper type
system will swing across the Northern Plains, but will remain
north of the area. As this system moves through, scattered clouds
will develop across the region. Any precipitation that develops
with this system will remain well north of the area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...31
LONG TERM...MJ
AVIATION...PMM
Hazardous weather outlook, Apr 24, 1:05 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT WED APR 24 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
105 PM CDT WED APR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES MAY FALL TO NEAR FREEZING OR JUST BELOW FREEZING IN
PORTIONS OF NORTHEASTERN KANSAS AND EXTREME NORTHWESTERN MISSOURI
THURSDAY MORNING.

THUNDERSTORMS ARE POSSIBLE ON FRIDAY AND FRIDAY NIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PMM

Nearby

Frost Advisories in Missouri, 2013Frost Advisories in Kansas, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.